Aa
A
A
A
Close
Heart Disease Forum
This expert forum is not accepting new questions. Please post your question in one of our medical support communities.
Avatar universal

Heart medicine side effects

My age is 34, male and working in computer consulting company. Two months ago, in December, doctor diagnosed me hypertension and advised medication -Tenormin 50. I have high cholesterol.  My BP used to be 160/100 but after medicine the BP is controlled to 130/90. My pulse rate used to be 100 per sec but after medicine it is about 63 per sec. But some new problems are developed recently- like headache, severe chesty cough, drowsiness, body pain and I get too much tired in the evenings
3 Responses
Avatar universal
Dear nagpur,
Tenormin (atenolol) belongs to a class of medications called beta-blockers.  These drugs work to reduce blood pressure and heart rate.  They are widely used and are fairly well tolerated but they can have side effects.  The main potential side effects are slow heart rate, fatigue, and breathing difficulties in persons with severe underlying lung problems.  In men impotence is also a potential side effect of beta-blockers.  Headache is a potential side-effect reported with almost every medication but chest and body pain are not generally reported with beta-blockers.
Avatar universal
Sorry for bothering you again. Do these side effects go off after stopping the medication?   By looking at the side effects of Atenolol, particularly chesty cough and impotence, should I change my medicine (i.e. Atenolol) or reduce dosage. What do you recommend? I am married last year and we are planning to have a child may be this year.   Once again thanks for your help.
Avatar universal
Hi Nagpur,

The docs normally don't answer a followup question.

It's dangerous to stop Atenolol abruptly.  You must taper off slowly.

I suspect that Atenolol is prescribed as a blood pressure pill mainly because it is cheap and effective at reducing BP, but if you are an active young person it is probably a poor choice.

There are at least 50 active BP meds with the most common probably being beta blockers, ace inhibitors, and calcium channel blockers.  The beta blockers are also used for rythm problems.  Ace inhibitors and ccbs don't normally affect heart rate.  A small percentage of people can develop a cough on Ace inhibitors, however.

From personal experience, I would not use a beta blocker unless it was the only way to solve an arrythmia problem.  I strongly believe that Beta Blockers are counterproductive to good cardiac health in the long term.

I think that you would be better served to try an Ace inhibitor like AltAce or Zestril, or a CCB like Norvasc.  I use a low dose of Altace + Norvasc which has been very successful in lowering my BP.

As far as your high HR goes, I suspect that you are physically out of shape, perhaps overweight, and perhaps have a poor lipid profile.  I would suggest walking at least 30 minutes twice per day on a hilly course to condition your cardiovascular system.  Don't depend on drugs to lower your HR.  Daily exercise is the only long term way to save your life, if you are developing heart disease.  If you have a poor lipid profile get on some cholesterol drugs to deal with that.

Good Luck to you.
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Is a low-fat diet really that heart healthy after all? James D. Nicolantonio, PharmD, urges us to reconsider decades-long dietary guidelines.
Can depression and anxiety cause heart disease? Get the facts in this Missouri Medicine report.
Fish oil, folic acid, vitamin C. Find out if these supplements are heart-healthy or overhyped.
Learn what happens before, during and after a heart attack occurs.
What are the pros and cons of taking fish oil for heart health? Find out in this article from Missouri Medicine.
How to lower your heart attack risk.